| Catalog Number |
ECS25B |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Failure to Anastomose (1028); Pneumonia (2011)
| Date of Event |
01/01/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 2/22/2024.D4 batch # unk.B3: only event year known: 2024.An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what is the annual volume for these procedures esophagectomy per year with the surgeon and with account? was the anastomoses performed in chest or neck? was the anastomosis done proximal to distal or distal to proximal? what was purse string technique? was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? how many days postoperative did the leak occur? how was the leak identified? what was observed at the site of the leak upon reoperation? how was the leak addressed? were there any issues experienced with the device in the initial surgical procedure? what were the indications for surgery? what surgical procedure was performed? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how may counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current status of the patient? does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that during an esophagectomy a staple line leak with ecs25b (circular stapler -xl sealed) the surgeon has been using ecs25b for almost more than a year.The patient suffered a leak and pneumonia.
Additional Manufacturer Narrative
(b)(4).Date sent: 3/1/2024.Additional information received: the surgeon has been happy with the clinical outcomes and ease of application, particularly staple length, audible/tactile feedback on connecting anvil, washer breaking sound on firing, and on top of that, he always inspects staple line integrity post-op.
Additional Manufacturer Narrative
(b)(4).Date sent: 4/8/2024.Additional information received: claims no donuts, no staples any cut? he said he heard the breaking sound and the anastomotic was open and saw some staples.Any tissue on proximal and distal end of the anvil? when he fired stapler he heard that there was a break and he said that the anastomosis was a failure, he had to hand suture.Esophagectomies, how do they introduce the anvil? proximal stump they use a grasper and purse-string and properly tied the purse-string on the device.Always uses hand suturing as well.Are they closing the stapler and are they tightening and waiting 15 second and waiting 15? yes.When removing are they doing the appropriate rotations and if they feel resistance loosen? not usually.